Utah, 2014Flash Flooding in Utah, July 29 to 30, 2014
July 29 to 30, 2014 · NWS GJT · 2 events in 2 counties and zones
A very active monsoon thunderstorm outbreak caused flash floods and debris flows in southeast Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very active monsoon thunderstorm outbreak caused flash floods and debris flows in southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 9:43 AM MST, 17 minutes earlier.
Area forecast discussion, Jul 29, 9:43 AM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1043 AM MDT TUE JUL 29 2014
.UPDATE...
ISSUED AT 1034 AM MDT TUE JUL 29 2014
THE CIRCULATION CENTER OF THE APPROACH SHORTWAVE TROUGH IS EVIDENT
IN WV SATELLITE OVER EASTERN UT WITH THE PVA AND ASSOCIATION
SHOWERS MOVING THROUGH NW AND CENTRAL CO THIS MORNING. CLEARING IN
THE SUBSIDENCE BEHIND THE VORT LOBE WILL HOLD BACK CONVECTION FOR
A SHORT TIME...THEN SUNSHINE AND SURFACE HEATING SHOULD GET
CONVECTION GOING IN THE AREAS OF CLEARER SKIES...INITIALLY OVER
EASTERN UT THEN EXTENDING OVER WESTERN CO THIS AFTERNOON.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 400 AM MDT TUE JUL 29 2014
NOCTURNAL SHOWERS AND A FEW EMBEDDED THUNDERSTORMS CONTINUED TO
MOVE SLOWLY TO THE NORTHEAST OVER EAST-CENTRAL UTAH AND A LARGE
PORTION OF WEST-CENTRAL COLORADO. DUE TO THE DEPTH OF THE MONSOON
MOISTURE AND LIFT ASSOCIATED WITH AN MCV OVER THE WESTERN EDGE OF
THE GRAND VALLEY HEAVY SHOWERS OCCURRED AT KGJT AND SURROUNDING
AREAS. INTENSITY APPEARED TO BE WANING ALONG WITH AREAL COVERAGE
...THOUGH EXPECT SOME OF THIS ACTIVITY WILL PERSIST BEYOND
SUNRISE.
ACTIVITY WILL PICK UP AGAIN DURING THE AFTERNOON AS MOISTURE DEPTH
WILL BE NEAR ITS PEAK WITH THIS MONSOONAL SURGE. DEWPOINTS WERE IN
THE MID 50S TO AROUND 60 ACROSS THE FORECAST AREA EARLY THIS
MORNING AND WILL LIKELY SHOW LITTLE CHANGE THROUGHOUT THE DAY
ACCORDING TO GUIDANCE. SIMILARLY...PRECIPITABLE WATER IS PROGGED
TO REMAIN ABOVE 1 INCH AND WILL PROBABLY COME IN NEAR 1.2 INCHES
IN THE 12Z/GJT SOUNDING. COMBINE THIS DEEP MOISTURE WITH THE WELL
ADVERTISED SHORTWAVE TRAVERSING THE NORTHERN PORTION OF THE
FORECAST AREA DURING THE AFTERNOON AND ADDITIONAL HEAVY RAINFALL
AND LOCALIZED FLOODING SEEMS CERTAIN. THEREFORE...WILL CONTINUE TO
THE FLASH FLOOD WATCH ACROSS ALL BUT EXTREME SOUTHWEST COLORADO
AND SOUTHEAST UTAH. NEAR THE FOUR CORNERS MODELS INDICATED
THUNDERSTORM COVERAGE LIMITED SO SEE NO REASON TO ADD TO THE WATCH
AT THIS TIME.
EXPECT ANOTHER COOL DAY AS CLOUDS AND SHOWERS DOMINATE. MET
GUIDANCE BETTER THAN MAV YESTERDAY...BUT STILL TOO COOL FOR THE
MOST PART. THEREFORE...WILL CONTINUE TO FORECAST SOMEWHERE BETWEEN
THE TWO.
TODAY/S SHORTWAVE WILL CONTINUE TO ROTATE CLOCKWISE ACROSS THE
TOP OF THE RIDGE...WITH THE TROUGH AXIS STILL EXTENDING ACROSS
NORTHWEST CO THROUGH WED MID-MORNING. WHILE SHOWERS AND
THUNDERSTORMS WILL WIND DOWN SOMEWHAT LATE THIS EVENING...THE
POSITION OF THE SHORTWAVE WILL KEEP MORE THAN THE USUAL NOCTURNAL
PRECIPITATION ON-GOING INTO WED MORNING. THE SHORTWAVE WILL
CONTINUE TO DROP SOUTHEAST THROUGH THE DAY...BRUSHING OUR EASTERN
EDGE. EXPECT A DOWNTURN IN SHOWERS AND THUNDERSTORMS ON WED AS
COMPARED TO TODAY. HOWEVER THE STILL NEARBY SHORTWAVE COMBINED
WITH LINGERING MOISTURE AND DAYTIME HEATING WILL KEEP GOOD
COVERAGE OF CONVECTION OVER THE FORECAST AREA...FAVORING THE
EASTERN MOUNTAINS. AGAIN EXPECT THAT SOME SHOWERS COULD BE HEAVY.
AND WITH THE RECENT HEAVY RAINS...LOCALIZED FLOODING MAY AGAIN BE
A CONCERN.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 400 AM MDT TUE JUL 29 2014
THE DRYING TREND WILL BE MORE PRONOUNCED THROUGH SATURDAY AS OUR
SUMMERTIME HIGH PRESSURE RIDGE GETS PUSHED WEST BY THE EXITING
SHORTWAVE. THIS IS A LESS FAVORABLE POSITION FOR MONSOONAL
MOISTURE TO STREAM INTO THE AREA FROM THE SOUTH...BUT EXPECT THAT
ENOUGH MOISTURE WILL LINGER FOR SOME SHOWERS AND THUNDERSTORMS.
THESE WILL MOSTLY BE OVER THE HIGHER TERRAIN DURING THE AFTERNOON.
WITH LESS CLOUDS/PRECIPITATION...TEMPERATURES WILL BEGIN TO
REBOUND ON THU. HOWEVER HIGHS WILL REMAIN A COUPLE DEGREES OFF
NORMAL.
COOLER AND WETTER CONDITIONS ARE EXPECTED SUNDAY INTO MONDAY AS
MODELS PICKING UP ON AN EASTERLY WAVE MOVING INTO THE AREA FROM
THE SOUTHWEST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1034 AM MDT TUE JUL 29 2014
SCATTERED SHOWERS WILL MOVE SLOWLY EAST OVER THE CENTRAL AND NW CO
MOUNTAINS EAST OF OF A LINE FROM KCAG TO KRIL TO KGUC...CAUSING
LOCAL MOUNTAIN OBSCURATIONS. THIS ACTIVITY WILL HAVE LITTLE
IMPACT ON FLIGHT OPERATIONS.
MUCH LIKE YESTERDAY...DEEP MONSOONAL MOISTURE WILL FUEL SCATTERED
TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH RAIN
SHOWERS PERSISTING OVERNIGHT. THERE IS A GOOD CHANCE THAT SOME
STORMS WILL MOVE OVER AREA TAF SITES THROUGH 06Z THIS EVENING...
WITH A SLOWLY DIMINISHING CHANCE AFTER 06Z. A MAJORITY OF THESE
STORMS WILL BE CAPABLE OF GENERATING HEAVY RAIN WHICH WILL LIKELY
RESULT IN IFR VSBY. IN ADDITION...SOME STORMS MAY GENERATING
OUTFLOW WINDS OF 30 MPH OR MORE.
&&
.HYDROLOGY...
ISSUED AT 400 AM MDT TUE JUL 29 2014
HIGH PRECIPITABLE WATER CONTENT AND EMBEDDED DISTURBANCE WITHIN
THE MONSOON FLOW WILL CONTINUE THE POTENTIAL FOR HEAVY RAIN AND
FLASH FLOODING THIS AFTERNOON AND EVENING OVER CENTRAL AND NW CO
AND NE UTAH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ001>014-017>020-
022-023.
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ023>025-027-028.
&&
UPDATE...CC
SHORT TERM...NL/EH
LONG TERM...EH/NL
AVIATION...CC
HYDROLOGY...TGJTHazardous weather outlook, Jul 29, 4:57 AM MST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
557 AM MDT TUE JUL 29 2014
COZ001>014-017>023-UTZ022>025-027>029-301200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
557 AM MDT TUE JUL 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS OVER WEST-CENTRAL COLORADO WILL INCREASE IN
COVERAGE AND INTENSITY FROM LATE MORNING THROUGH THE AFTERNOON. AS
TEMPERATURES WARM THUNDERSTORMS WILL DEVELOP AND MOST WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME.
DANGEROUS LIGHTNING AND OUTFLOW WINDS FROM 30 TO 40 MPH WILL
ACCOMPANY THESE STORMS. LOCALIZED MUD...DEBRIS FLOWS...OR FALLING
ROCKS WILL BE POSSIBLE IN THOSE AREAS PRONE TO SUCH OCCURRENCES
...LIKE STEEP TERRAIN. SHOWERS AND THUNDERSTORMS WILL PERSIST
OVERNIGHT...MAINLY ACROSS THE NORTH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY-SATURDAY...SHOWERS AND THUNDERSTORMS WILL REMAIN QUITE
ACTIVE THROUGH WEDNESDAY AFTERNOON...WITH LOCALLY HEAVY RAIN
POSSIBLE. A SLOW DRYING TREND WILL BEGIN WEDNESDAY NIGHT.
THEREFORE...AFTER A LULL WEDNESDAY NIGHT AND EARLY THURSDAY THE
SHOWERS AND THUNDERSTORMS THAT DEVELOP EACH AFTERNOON AND EVENING
WILL STAY MAINLY OVER HIGHER TERRAIN.
SUNDAY-MONDAY...THERE IS THE POTENTIAL FOR ANOTHER MONSOONAL SURGE
LATE THIS WEEKEND AND EARLY NEXT WEEK. AS A RESULT...SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD WITH CELLS PRODUCING
HEAVY RAIN MORE PREVALENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
EH/NL
In the hours before
Local storm report, Jul 29, 4:28 AM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
528 AM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 AM HEAVY RAIN ARRIOLA 37.43N 108.65W
07/29/2014 M0.90 INCH MONTEZUMA CO PUBLIC
48 HOUR RAINFALL
&&
EVENT NUMBER GJT1401321
DCLocal storm report, Jul 29, 5:40 AM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
640 AM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM HEAVY RAIN 3 SSE REDLANDS 39.04N 108.63W
07/29/2014 M0.71 INCH MESA CO TRAINED SPOTTER
OVERNIGHT RAINFALL. WATER RAN HIGH IN NORMAL DRAINAGE
DITCH BUT NO PROBLEMS NOTED.
&&
EVENT NUMBER GJT1401322
DCFlash Flood, San Juan
- When
- July 29, 10:00 AM MST to 2:00 PM MST
- Where
- San Juan County, Monticello Arpt to 1.28 mi W of Monticello Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.930, -109.350
Significant amounts of small hail and rainfall led to flash flooding north of Monticello where 3 to 4 feet of water covered grassy areas near Highway 191. Flash flooding was reported from near the airport up to near Peters Hill which mainly impacted a lower road near the highway.
Flash Flood, Grand
- When
- July 29, 4:18 PM MST to July 30, 8:00 AM MST
- Where
- Grand County, 5.82 mi S of Solitude Siding to 18.35 mi SSW of Elba Station
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.866, -110.034
Numerous thunderstorms with heavy rainfall moved over the Arches National Park area. Washes ran fast and full, and several waterfalls were active in the park during the day. Wolfe Ranch Road and Delicate Arch Road were both closed by flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Guam, July 29 to 31, 2014$1.0 million · 1 event
- Flash Flooding and Heavy Rain in Colorado, July 29, 2014$125,000 · 4 events
- Flash Flooding in Utah, July 29 to 31, 2014$60,000 · 6 events
- Wildfire in Georgia, July 29, 20141 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 201454 kt wind · 7 events
- Flash Flooding in Colorado, July 29 to 30, 20146 events
- Flash Flooding in Colorado, July 29, 2014$5,000 · 6 events
- Flash Flooding in Wyoming, July 29, 20144 events
- Flash Flooding in New Mexico, July 29, 2014$2,000 · 3 events
- Waterspouts in Gulf of Mexico, July 29, 20142 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 29, 20142 events
- Heavy Rain in New Mexico, July 29, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545271, 545273.